Texas, 2017

Flash Flooding in Texas, January 18, 2017

January 18, 2017 · NWS HGX · 3 events in 3 counties and zones

S. 59 corridor from the Kendleton area to Sugar Land to the Houston area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A slow moving upper level storm system combined with a stalled frontal boundary and high moisture levels to produce early morning showers and thunderstorms that trained for several hours and produced 4 to 6 inch rainfall totals along and near the U.S. 59 corridor from the Kendleton area to Sugar Land to the Houston area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 18, 6:22 AM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jan 18, 6:22 AM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
622 AM CST Wed Jan 18 2017

.AVIATION.../12Z TAF/
Area radar shows convection moving from SW to NE across much of
the Houston area impacting KSGR/KHOU/KIAH/KDWH. Thunderstorms are
most intense between KHOU/KIAH terminals. Storms seem to be moving
along a stalled frontal boundary that may be slowly moving north
as a warm front. This boundary essentially bisects Houston with
KSGR/KIAH on the cold side and KHOU on the warm side. Think
convection should be ending around 13-14Z for these terminals.

Based on HRRR trends, think another round of convection will be
possible for area terminals around 17-18Z through 21Z. This again
will affect ceilings and visibility. Generally north of the
boundary can expect IFR/MVFR CIGS. South of the front IFR/MVFR
CIGS may be more likely to become MVFR or VFR briefly this
afternoon. Expect more IFR conditions tonight as front finally
pushes through the area and winds turn more to the W/NW. Another
short wave trough axis may push through early Thursday morning
prompting a line of storms to form on the slow moving front. May
finally get some clearing Thursday afternoon.

Overpeck

&&

.MARINE...
Sea fog will be an issue again this morning with a stalled frontal
boundary across SE Texas. Southerly winds will continue today
allowing for mainly moderate seas. Winds turn west to northwest
tonight into Thursday as the stalled front finally pushes off the
coast. Southerly winds return Friday into Saturday. A strong cold
front will push off the coast early Sunday morning with gale force
winds possible Sunday and very rough seas.

Overpeck

&&

.PREV DISCUSSION... /ISSUED 356 AM CST Wed Jan 18 2017/

DISCUSSION...
A stationary front was waffling over the inland portions of the
2-tiers of counties near the coast early this morning. At 3:00
AM the front appeared to be near a line from Wharton to Sugarland
to downtown Houston and then through south-central Liberty County.
An upper level shortwave trough was moving overhead and helping to
enhance the convection along the front. The strongest storms since
1:00 AM have been along the highway 59 corridor between Sugar Land
and Wharton. Still think isolated severe storms are possible early
this morning. However, locally heavy rainfall was becoming a
bigger threat. Some factors that are coming together for locally
heavy rainfall include moisture pooling along the front through
700 mb; 30 to 40 knot inflow at 850 mb; and a 200 to 300 mb jet
streak moving over the Hill Country and western areas of SE Texas.
Because of this, mentioned the possibility of locally heavy
rainfall through noon. The upper support for locally heavy
rainfall will weaken this afternoon; although, widespread showers
and thunderstorms will continue.

Rain and thunderstorms will continue over the area through tonight
and into Thursday as the upper low over New Mexico moves
northeastward into the Central Plains. Chances for isolated severe
storms with locally heavy rainfall look better Wednesday night
into Thursday morning as the main upper trough and the right-rear
quadrant of the upper level jet move overhead.

For the remainder of the period, a break is in store for Friday as
an upper level shortwave ridge moves across the state. Another
bout of rain and thunderstorms will arrive Friday night and
Saturday as another upper trough moves across the Southern Plains
into Texas. Sunday is looking to be a windy day as the upper and
surface low get wrapped up over the Mississippi Valley and the
pressure gradient tightens across the area.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      56  53  72  55  77 /  90  40  20   0  10
Houston (IAH)              71  60  73  58  78 /  80  60  50  10  10
Galveston (GLS)            65  64  69  63  73 /  50  70  60  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Dense Fog Advisory until noon CST today for the following zones:
     Coastal waters from High Island to Freeport out 20 NM...
     Galveston Bay.

&&

Discussion...40
Aviation/Marine...39
Hazardous weather outlook, Jan 18, 4:57 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
457 AM CST WED JAN 18 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-191315-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
457 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD RAIN AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE THIS MORNING WITH STRONG WINDS
AND ISOLATED TORNADOES THE MAIN SEVERE WEATHER THREATS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE THROUGH MIDDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY THURSDAY.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR FRIDAY
NIGHT AND SATURDAY. ISOLATED STRONG STORMS ARE POSSIBLE WITH
STRONG GUSTY WINDS THE MAIN THREAT. FOLLOWING THE PASSAGE OF A
COLD FRONT, STRONG WESTERLY WINDS ARE EXPECTED TO DEVELOP ACROSS
THE AREA ON SUNDAY MAINLY DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND OVER THE WEEKEND.

GMZ330-335-350-355-370-375-191315-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
457 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE SEA FOG WILL BE POSSIBLE THIS MORNING AND AGAIN
LATER THIS EVENING MAINLY OVER GALVESTON BAY AND THE NEARSHORE
GULF OF MEXICO WATERS WITHIN 20 NM. AT TIMES THE VISIBILITY WILL
BE UNDER 1 NM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF DENSE SEA FOG WILL BE POSSIBLE DURING THE NIGHT AND
MORNING TIME PERIODS THROUGH SATURDAY. STRONG GUSTY WESTERLY WINDS
ARE THEN POSSIBLE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH THE WEEKEND.

In the hours before

Special weather statement, Jan 18, 4:54 AM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
454 AM CST WED JAN 18 2017

TXZ213-181145-
Harris TX-
454 AM CST WED JAN 18 2017

...STRONG THUNDERSTORMS ACROSS SOUTHWESTERN HARRIS COUNTY THROUGH 545
AM CST...

At 454 AM CST, Doppler radar was tracking a strong thunderstorm over
Magnolia Park, or over Second Ward, moving northeast at 15 mph.

Wind gusts up to 50 mph and funnel clouds will be possible with this
storm.

Locations impacted include...
Northwestern Pasadena, Galena Park, Jacinto City, Channelview,
Greater Fifth Ward, Greater Third Ward, Second Ward, Greater
Eastwood, Downtown Houston, Cloverleaf, Macgregor, Highlands, Midtown
Houston, Astrodome Area, Golfcrest / Bellfort / Reveille, Sheldon,
Denver Harbor / Port Houston, Park Place, Herman Park and East
Houston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2964 9532 2970 9540 2997 9522 2982 9505
TIME...MOT...LOC 1054Z 219DEG 15KT 2975 9530

40
Special weather statement, Jan 18, 5:47 AM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
547 AM CST WED JAN 18 2017

TXZ213-181230-
Harris TX-
547 AM CST WED JAN 18 2017

...STRONG THUNDERSTORMS ACROSS WEST CENTRAL HARRIS COUNTY THROUGH 630
AM CST...

At 546 AM CST, Doppler radar was tracking strong thunderstorms over
Greater Third Ward, moving northeast at 20 mph.

Winds in excess of 40 mph and funnel clouds will be possible with
these storms.

Locations impacted include...
Bellaire, Humble, West University Place, Galena Park, Jacinto City,
Astrodome Area, Greater Fifth Ward, Fourth Ward, Neartown / Montrose,
Second Ward, Greater Eastwood, Downtown Houston, eastern Greater
Heights, Near Northside Houston, Greenway / Upper Kirby Area,
University Place, Greater Third Ward, Midtown Houston, Macgregor and
Memorial Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in League City.

&&

LAT...LON 2965 9538 2971 9546 3003 9523 2991 9506
TIME...MOT...LOC 1146Z 215DEG 16KT 2973 9535

40

The radar

The Houston radar (KHGX), 98 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Wharton

When
January 18, 8:00 AM CST to 10:00 AM CST
Where
Wharton County, 1.84 mi NNW of Hungerford to 3.66 mi E of Spanish Camp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.425, -96.092

Roads were flooded and impassable near the Wharton-Fort Bend County line, including County Road 215 near the West Bernard Creek.

Flash Flood, Fort Bend

When
January 18, 8:10 AM CST to 10:10 AM CST
Where
Fort Bend County, 5.69 mi WSW of Kendleton to 5.32 mi E of Clodine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.425, -96.090

Several roads were flooded and impassable in and around the U.S. 59 corridor, including the Highway 90 A and the Newton Drive areas in and around Richmond.

Flash Flood, Harris

When
January 18, 8:10 AM CST to 10:10 AM CST
Where
Harris County, 1.26 mi SW of Almeda to 0.27 mi NNW of Pasadena
Cause
Heavy Rain
Property damage
$500,000
Reported by
County Official
Coordinates
29.590, -95.447

There was widespread flooding and numerous road closures across the central parts of the county, especially from just north of Downtown Houston southwestward toward the Harris-Fort Bend County line. More than 75 water rescues were conducted, and close to 100 homes and businesses received water damage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675233, 675234, 675235.